Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 99, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Aug 20, 2014, 2:45 PM CDT for Franklin County, Tennessee. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2014, 2:45 PM CDT (19:45 UTC)
- Expired
- Aug 20, 2014, 3:02 PM CDT
- In force
- 17 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:30 PM CDT, 15 minutes earlier.
Area forecast discussion, Aug 20, 2:30 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 230 PM CDT WED AUG 20 2014 .DISCUSSION... THE 19Z IR/VISIBLE SATELLITE IMAGERY ALONG WITH AREA 88-DS INDICATED THAT A WEAK SHORT WAVE WAS MOVING SOUTHEAST THROUGH SOUTHERN INDIANA. SCATTERED SHOWERS AND STORMS WERE DEVELOPING INTO WESTERN KENTUCKY AND THEN FURTHER SOUTHEAST INTO MIDDLE AND TOWARD EAST TENNESSEE IN THE PVA REGION AHEAD OF THE SHORT WAVE. IT WAS HOT AND HUMID WITH TEMPS IN THE LOWER 90S WITH DEWPOINTS IN THE LOW TO MID 70S IN NORTH ALABAMA AND INTO SOUTHERN MIDDLE TENNESSEE. EXPECT THAT A FEW OF THE SCATTERED SHOWERS AND STORMS THAT FORM TO THE NORTH OF THE FORECAST AREA THROUGH LATE AFTERNOON/EARLY EVENING MAY MOVE INTO A PORTION OF SOUTHERN MIDDLE TENNESSEE AND INTO NORTHEAST ALABAMA. HAVE ADDED IN A SLIGHT CHANCE POP FOR THESE AREAS TO ACCOUNT FOR THE POSSIBILITY OF A COUPLE OF HOURS OF CONVECTION THIS EVENING. HAVE BUMPED UP DEWPOINTS THIS EVENING ALSO DUE TO CURRENT TRENDS. IN THE SHORT TERM...THE MODELS ARE IN FAIR AGREEMENT INVOLVING DEVELOPING AND MOVING A DECENT MID TO UPPER LEVEL RIDGE AXIS NORTH- NORTHEAST TOWARD THE FORECAST AREA BY THURSDAY. HAVE ONLY TWEAKED TEMPS SLIGHTLY UPWARD IN THE SHORT TERM A COUPLE OF DEGREES INTO THE MID 90S FOR THURSDAY AND FRIDAY. TODAY...THE MODELS ARE BOTH SIMILAR IN KEEPING THE RIDGE AXIS SLIGHTLY WESTWARD COMPARED TO PREVIOUS MODEL RUNS. WILL CONTINUE WITH HOT AND HUMID CONDITIONS THROUGH SUNDAY... ALTHOUGH EXPECT THAT HEAT INDICES WILL REMAIN JUST BELOW HEAT INDEX CRITERIA FOR THE FORECAST AREA. BY SUNDAY...THE GFS AND ECMWF MODELS ARE SIMILAR IN SLIGHTLY RETROGRADING THE RIDGE AXIS SLIGHTLY WESTWARD...WITH AN INCREASE IN LOW LEVEL MOISTURE EXPECTED FROM THE NORTHEAST TO EAST OF THE FORECAST AREA. WILL NOT ADD IN A SLIGHT CHANCE POP YET FOR SUNDAY AND WILL GO CLOSER TO THE GFS MODEL SOLUTION...BUT THIS MAY NEED TO BE ADJUSTED IF THE NEXT MODEL RUN IS SIMILAR TO TODAYS 12Z ECMWF RUN. WILL KEEP IN MAINLY AFTERNOON SHOWER AND THUNDERSTORM CHANCES FOR MONDAY THROUGH THE END OF THE EXTENDED FORECAST PERIOD ON WEDNESDAY. THE RIDGE AXIS IS EXPECTED TO CONTINUE TO BREAK DOWN ON MONDAY...WITH MORE LOW LEVEL MOISTURE AND INSTABILITY EXPECTED TO BE PRESENT ALONG WITH AFTERNOON HEATING AND THE LACK OF A CAP TO LIMIT SHOWER AND STORM DEVELOPMENT. HAVE LOWERED HIGH TEMPS SLIGHTLY FROM MONDAY THROUGH WEDNESDAY WITH MORE AFTERNOON CLOUDS EXPECTED AND SLIGHT CHANCE POPS EACH AFTERNOON. TT && .AVIATION... /ISSUED 1200 PM CDT WED AUG 20 2014/ FOR 18Z TAFS... VFR CONDS ARE GENERALLY EXPECTED AT BOTH TERMINALS THRU THE TAF PERIOD. A FEW SHOWERS/STORMS ARE POSSIBLE MAINLY EAST OF KHSV, BUT WILL NOT INCLUDE VCTS AT KHSV WITH THIS ISSUANCE. SKIES WILL CLEAR OUT OVERNIGHT TONIGHT, WITH PATCHY FOG POSSIBLE AT BOTH KHSV/KMSL, WITH MVFR CONDS POSSIBLE BETWEEN 10-12Z TOMORROW MORNING. OTHERWISE, AS HIGH PRESSURE BUILDS INTO THE REGION, CLEAR SKIES/VFR CONDS ARE ANTICIPATED AFTER 12Z, LINGERING THRU THE END OF THE TAF PERIOD. 12 && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 72 95 72 95 / 0 0 0 0 SHOALS 72 96 73 97 / 0 0 0 0 VINEMONT 74 96 76 96 / 0 0 0 0 FAYETTEVILLE 71 93 72 94 / 0 0 0 0 ALBERTVILLE 72 96 73 95 / 20 0 0 0 FORT PAYNE 70 95 73 95 / 20 0 0 0 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 20, 1:40 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 140 PM CDT WED AUG 20 2014 ALZ001>010-016-TNZ076-096-097-211000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 140 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON...WITH A SLIGHTLY HIGHER CHANCE IN NORTHEASTERN ALABAMA THROUGH EARLY THIS EVENING. HEAVY RAINFALL WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE REST OF THE WEEK...CONTINUING INTO THE MIDDLE OF NEXT WEEK. AFTERNOON HIGH TEMPERATURES WILL TOP OUT IN THE MIDDLE TO UPPER 90S...WITH HEAT INDEX VALUES APPROACHING 105 DEGREES IN MANY LOCATIONS. THIS LONGER DURATION HEAT WAVE WILL INCREASE THE THREAT FOR HEAT RELATED ILLNESSES. ISOLATED THUNDERSTORMS RETURN TO THE AREA NEXT MONDAY THROUGH WEDNESDAY AFTERNOONS AS A FEW WEAK DISTURBANCES ALOFT MOVE ACROSS ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. 12
In the hours before
Special weather statement, Aug 20, 2:16 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
216 PM CDT WED AUG 20 2014
TNZ097-202000-
FRANKLIN TN-
216 PM CDT WED AUG 20 2014
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 300 PM
CDT...
AT 216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TIMS FORD LAKE...OR NEAR WINCHESTER...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...DECHERD...ESTILL SPRINGS...COWAN...MONTEAGLE...TIMS FORD
LAKE...SEWANEE...ALTO...BELVIDERE AND HARMONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3529 8591 3522 8586 3502 8586 3514 8629
3532 8624
TIME...MOT...LOC 1916Z 282DEG 18KT 3522 8618
12The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:43 PM CDT | Special Weather Statement | HUN | Jackson | 47 min |
| Aug 20, 5:54 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 36 min |
| Aug 20, 6:56 PM CDT | Special Weather Statement | HUN | Jackson | 49 min |
| Aug 20, 2:16 PM CDT | Special Weather Statement | HUN | Franklin | 44 min |
| Aug 20, 4:23 PM CDT | Special Weather Statement | HUN | Franklin | 37 min |
| Aug 20, 4:51 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
| Aug 20, 5:01 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 29 min |
| Aug 20, 5:16 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.